After one year on telmisartan (Micardis) 80 mg, my 56-year-old patient’s BP is still 180/90 mm Hg. An earlier trial of hydrochlorothiazide (HCTZ) resulted in weight loss, and a previously prescribed beta blocker was stopped because of tiredness and cold extremities. The patient developed joint and back pain on amlodipine. His labs are within normal limits. Current weight is normal for his age and height. What should I try next?
—Hagos Habtezghi, MD, Hacienda Heights, Calif.
The nonresponse to telmisartan suggests that the hypertension might be driven more by volume than by the renin-angiotensin system. Thus, a diuretic or calcium channel blocker would seem to be the way to go. The meaning of the weight loss on HCTZ is unclear, but there are other diuretics, such as spironolactone 25 mg or the loop diuretic torsemide 10 mg once daily. Alternatively, if the patient has a relatively high heart rate, diltiazem or verapamil could be given, which probably would not have the adverse effect the amlodipine did. If the pressure is controlled with the addition of the diuretic or calcium channel blocker, a trial of monotherapy without the telmisartan could be tried. Checking the plasma renin could be useful. A very low renin on the telmisartan would suggest that the renin-angiotensin system is probably not involved and support stopping the telmisartan.
The other concern is the severity of the systolic pressure elevation. Could the patient have primary hyperaldosteronism or renovascular hypertension? It would be reasonable to obtain a plasma renin and plasma aldosterone ratio to screen for hyperaldosteronism. Telmisartan usually increases renin, but given the nonresponse, I suspect this patient will have a low renin. A low renin with a high aldosterone would suggest hyperaldosteronism.
—Samuel J. Mann, MD (112-6)